West Virginia, 2009

Hail in West Virginia, May 11, 2009

May 11, 2009 · NWS PBZ · 1 event in 1 county or zone

Low pressure moving southeast along a stalled front produced scattered severe thunderstorms across northern West Virginia, and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving southeast along a stalled front produced scattered severe thunderstorms across northern West Virginia, and western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 11, 2:54 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, May 11, 2:54 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT MON MAY 11 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST OF THE REGION TONIGHT WITH SHOWERS
ENDING AND SKIES CLEARING. IT WILL BE DRY AND COOL TONIGHT AND
TUESDAY UNDER HIGH PRESSURE. A WARMING TREND WEDNESDAY WILL BE
FOLLOWED BY A COLD FRONT WITH THUNDERSTORMS THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
COLD UPPER TROUGH AND LOW PRESSURE MOVING ACROSS REGION WILL BRING
SCATTERED SHOWERS AND STORMS THIS EVENING AND END EARLY TONIGHT
AS UPPER TROUGH MOVES EAST AND HIGH PRESSURE BUILDS IN. AS SKIES
CLEAR LATER TONIGHT WITH LIGHT WINDS EXPECT FROST ESPECIALLY FROM
PITTSBURGH NORTH AND IN THE RIDGES WITH READINGS WELL INTO THE
30S. SOUTH OF PITTSBURGH AND TOWARD ZANESVILLE FROST SHOULD BE
QUITE PATCHY AND ONLY MENTIONED IN GRIDS. SUNNY AND SEASONABLE
COOL TUESDAY UNDER DRY HIGH PRESSURE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
ANOTHER COOL NIGHT TUESDAY NIGHT UNDER SURFACE HIGH AND LATER
SHIFTS MAY NEED TO LOWER FORECASTS LOWS. WARM ADVECTION WITH
RETURN FLOW WEDNESDAY ON BACK SIDE OF SURFACE HIGH WILL RAISE MAX
TEMPERATURES ABOVE NORMAL AHEAD OF STRONG COLD FRONT TO APPROACH
LATER WEDNESDAY NIGHT AND THURSDAY. EXPECT AN AREA OF SHOWERS AND
STORMS TO PUSH ACROSS REGION WITH FRONT THE FIRST HALF OF THURSDAY
AND SHOULD BE ENDING LATE DAY AS FRONT MOVES EAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GENERALLY FOLLOWED HPC EXTENDED GRIDS WITH ACTIVE PATTERN FOR THE
WEEKEND AS FRONT RETURNS NORTH FRIDAY NIGHT INTO SATURDAY FOLLOWED
BY LOW PRESSURE AND COLD FRONT FOR SATURDAY AND COOL HIGH PRESSURE
SUNDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ISOLATED MVFR IN SCATTERED STORMS THIS EVENING AS UPPER TROUGH
MOVES EAST. VFR THEN EXPECTED THROUGH WEDNESDAY UNDER SURFACE
HIGH PRESSURE.

STRONG COLD FRONT WILL BRING RESTRICTIONS IN THUNDERSTORMS LATER
WEDNESDAY NIGHT AND THURSDAY FOLLOWED BY DRY HIGH PRESSURE AND VFR
FRIDAY. WARM FRONT WILL CROSS REGION SATURDAY WITH POSSIBLE
RESTRICTIONS IN SHOWERS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FROST ADVISORY FROM 2 AM TO 8 AM EDT TUESDAY FOR OHZ039>041-
     048>050.
PA...FROST ADVISORY FROM 2 AM TO 8 AM EDT TUESDAY FOR PAZ013-014-
     020>023-029-030-032.
WV...FROST ADVISORY FROM 2 AM TO 8 AM EDT TUESDAY FOR WVZ001-002-
     023.

&&
Hazardous weather outlook, May 11, 2:33 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT MON MAY 11 2009

OHZ039>041-048>050-PAZ013-014-020>023-029-030-032-WVZ001-002-023-
121945-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-PRESTON-
333 PM EDT MON MAY 11 2009

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ057>059-068-069-PAZ007>009-015-016-031-WVZ003-004-012-021-
022-041-121945-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-CLARION-JEFFERSON PA-GREENE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-TUCKER-
333 PM EDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 11, 2:31 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT MON MAY 11 2009

MDZ001-PAZ030>032-WVZ012-021>023-112030-
FAYETTE PA-GARRETT MD-GREENE PA-MARION WV-MONONGALIA WV-PRESTON
WV-WESTMORELAND PA-WETZEL WV-
331 PM EDT MON MAY 11 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...WESTMORELAND...GREENE...MARION...WETZEL...PRESTON
AND MONONGALIA...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF RUFFS DALE TO 2 MILES EAST OF GREENSBORO TO OAK FOREST
TO 3 MILES SOUTHWEST OF WADESTOWN...OR ALONG A LINE EXTENDING FROM 7
MILES WEST OF DONEGAL TO 2 MILES EAST OF GREENSBORO TO 3 MILES
SOUTHEAST OF ROGERSVILLE TO 3 MILES SOUTHWEST OF WADESTOWN...MOVING
SOUTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...BUZZ...CARMICHAELS...CHALKHILL...CONNELLSVILLE...
  DONEGAL...DUNBAR...ELLIOTTSVILLE...FAIRCHANCE...FARMINGTON...
  GREENSBORO...HOPWOOD...MARKLEYSBURG...MASONTOWN AND MOUNT MORRIS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 2:35 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT MON MAY 11 2009

OHZ059-WVZ004-112030-
BELMONT OH-MARSHALL WV-
335 PM EDT MON MAY 11 2009

...THUNDERSTORMS PRODUCING SMALL HAIL...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BELMONT AND MARSHALL...

AT 332 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF BARKCAMP STATE
PARK...MOVING EAST AT 15 MPH.

THESE STORMS HAVE BEEN PRODUCING SMALL HAIL AND WIND GUSTS TO 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLEDONIA...BARKCAMP STATE PARK...BELLAIRE...BETHESDA...
  MORRISTOWN...POWHATAN POINT...SHADYSIDE...ANVIL...ARMSTRONGS
  MILLS...AVONDALE...BADGERTOWN...BECKET...BELMONT...BUSINESSBURG AND
  CAPTINA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 2:39 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT MON MAY 11 2009

PAZ029-112030-
WASHINGTON PA-
339 PM EDT MON MAY 11 2009

...THUNDERSTORMS PRODUCING SMALL HAIL...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
WASHINGTON...

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF CLAYSVILLE...OR
ABOUT 4 MILES SOUTHEAST OF BETHANY...MOVING SOUTHEAST AT 15 MPH.

SPOTTERS REPORT THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL
AND WIND GUSTS TO 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLAYSVILLE...RURAL VALLEY...WASHINGTON...ACHESON...BUDAVILLE...
  BUFFALO...CHAMBERS MILL...COFFEYS CROSSING...COON ISLAND...
  DONLEY...DUNKLE...DUNSFORT...EAST WASHINGTON...ELWOOD PARK AND
  FINNEY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 4:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EDT MON MAY 11 2009

PAZ021-030-112230-
ALLEGHENY PA-WESTMORELAND PA-
535 PM EDT MON MAY 11 2009

...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS NEAR CARNEGIE...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BALDWIN...BESSEMER...CARNEGIE...ELIZABETH BORO...GREE
TREE...IRWIN...JEFFERSON BORO...MCKEESPORT...MOUNT LEBANON...WEST
MIFFLIN...AND MUCH OF THE SOUTH HILLS.

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&
Local storm report, May 11, 4:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             CARNEGIE                40.41N 80.09W
05/11/2009  E1.25 INCH       ALLEGHENY          PA   PUBLIC

0545 PM     HAIL             CARNEGIE                40.41N 80.09W
05/11/2009  E0.75 INCH       ALLEGHENY          PA   PUBLIC

0545 PM     HAIL             GREEN TREE              40.42N 80.06W
05/11/2009  E0.88 INCH       ALLEGHENY          PA   PUBLIC

&&
Local storm report, May 11, 5:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             PITTSBURGH              40.44N 79.98W
05/11/2009  E0.75 INCH       ALLEGHENY          PA   PUBLIC

0600 PM     HAIL             PITTSBURGH              40.44N 79.98W
05/11/2009  E0.88 INCH       ALLEGHENY          PA   PUBLIC

0600 PM     HAIL             PITTSBURGH              40.44N 79.98W
05/11/2009  E0.75 INCH       ALLEGHENY          PA   PUBLIC

&&

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wetzel

When
May 11, 5:30 PM EST
Where
Wetzel County, 2.62 mi SW of New Martinsville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.620, -80.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163164.